Texas, 2020

Drought in Texas, November 17 to 30, 2020

November 17 to 30, 2020 · NWS FWD · 6 events in 6 counties and zones

Severe drought conditions expanded west and east in Central Texas and developed across parts of North Texas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions expanded west and east in Central Texas and developed across parts of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 16, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 16, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1149 PM CST Mon Nov 16 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday/

North and Central Texas will be under the influence of a mid/upper
ridge over the next few days, which will help maintain the quiet
weather through Wednesday. Clear skies will make for good
radiative cooling once again (and Leonid Meteor Watching) with
Tuesday morning lows in the 30s and 40 once again expected. Will
hence keep patchy frost in the forecast for some of the valley
areas. Calm to light and variable winds will become southeast at 5
to 10 MPH by midday Tuesday as a surface ridge shifts to our east.
Plentiful sun and the presence of the upper ridge will allow
afternoon temperatures to climb slightly above normal, with highs
generally around 70. Similar conditions are expected Tuesday night
and Wednesday, the only difference being that temperatures will be
a couple of degrees warmer than tonight/Tuesday.

30

&&

.LONG TERM... /Issued 321 PM CST Mon Nov 16 2020/
/Tuesday Night through Next Weekend/

A strong upper ridge over the Western CONUS will keep the weather
quiet through the end of the work week. Despite southerly flow
returning by tomorrow, a very dry pattern will continue through
Wednesday as higher moisture remains confined near the Gulf Coast.
Decent moisture return will finally begin to move into the region
overnight Wednesday into Thursday which should allow for at least
patchy stratus and/or fog to develop Thursday and Friday mornings.
Above normal temperatures are expected through the end of the work
week with highs generally in the 70s.

Continued southerly flow should make for mild mornings Saturday
and Sunday. The wind speeds should remain gusty as a strong cold
front starts to move down the Plains and tightens the pressure
gradient locally. This cold front is projected to move through
North and Central Texas Sunday with showers developing along and
behind the shallow boundary. At this time, weak mid level lapse
rates and little instability should limit thunderstorm chances
with the front. Much cooler temperatures (highs in the 50s Monday)
should usher into the region behind the front Sunday and early
next week. A secondary shortwave should then move into the Western
CONUS and eventually move overtop of the Southern Plains next
week. Its passage should bring additional rain chances to North
and Central Texas. The question remains as to when this trough
will eventually move through. The fast guidance is leaning toward
a Monday night/Tuesday morning event with the slower guidance
delaying its arrival until Wednesday.

Bonnette

&&

.AVIATION... /NEW/
/06Z TAFs/

Calm to light and variable winds will become southeasterly at 5 to
10 kt after 15Z Tuesday, with VFR expected for the duration of the
forecast at all TAF sites.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    41  71  45  71  52 /   0   0   0   0   0
Waco                38  71  43  73  51 /   0   0   0   0   0
Paris               41  68  42  69  46 /   0   0   0   0   0
Denton              36  71  41  72  50 /   0   0   0   0   0
McKinney            38  71  41  71  49 /   0   0   0   0   0
Dallas              44  72  47  73  54 /   0   0   0   0   0
Terrell             37  71  41  71  48 /   0   0   0   0   0
Corsicana           42  72  45  73  51 /   0   0   0   0   0
Temple              38  72  41  73  51 /   0   0   0   0   0
Mineral Wells       35  71  40  74  51 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 16, 3:10 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
310 PM CST Mon Nov 16 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
310 PM CST Mon Nov 16 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances return Sunday as a cold front moves through
North and Central Texas. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Leon

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Leon forecast zone
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe drought conditions developed in southern Leon County and lasted through the end of the month.

Drought, Hunt

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Severe drought conditions developed in southwest Hunt County and lasted through the end of the month.

Drought, Kaufman

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern Kaufman County and lasted through the end of the month.

Drought, Mills

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe drought conditions developed across most of Mills County and lasted through the end of the month.

Drought, Rockwall

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe drought conditions developed across eastern Rockwall County and lasted through the end of the month.

Drought, Tarrant

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern Tarrant County and expanded further south through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928445, 928446, 928447, 928448, 928449, 928450.